Recent study: Do antibiotics contribute to Crohn's disease?

Swedish flat Earlier this year, a team of researchers in Sweden attempted to answer the question of whether antibiotic use in children aged 0 to 5 increased the odds of having Crohn's disease later in life.

In recent weeks, the Scandinavian Journal of Gastroenterology published their study titled Early-life exposures associated with antibiotic use and risk of subsequent Crohn's disease.

The researchers' thought process went as follows:

  • Disrupted gut flora contributes to Crohn's disease
  • Antibiotics disrupt gut flora
  • Do people who have antibiotics at an early age, and thus disrupted gut flora, have an increased chance of having Crohn's disease?

The study's conclusion: Yes, having antibiotics between ages 0 to 5 years is associated with a significantly increased chance of having Crohn's disease later in life.

To arrive at their conclusion, the researchers examined the medical records of 1,098 Crohn's suffers born between 1975 and 1997 who received a diagnosis before age 25.

For each of the 1,098 records of people with Crohn's, the researchers also examined the records of at least 5 "controls"--individuals with the same birth unit, year of birth, and sex. These 6,550 controls did not have Crohn's. In regards to antibiotics, children were only considered to have been given antibiotics if they were administered during a hospital stay--usually for pneumonia.

Of the Crohn's patients, 590 received a diagnosis prior to age 16 (matched with 3,527 controls) and 508 patients were diagnosed between ages 16 and 24 (matched with 3,023 controls).

As the authors write:

Our findings are consistent with the hypothesis that antibiotic treatment during the first five years of life (but not in later years) increases the risk of Crohn's disease through the disruption of bowel colonization.

They also note another potential explanation--that early pneumonia is a marker of underlying immune dysregulation or a more direct causal role in causing Crohn's.

Although not conclusive, the idea of antibiotics contributing to Crohn's is logical given our current knowledge. If antibiotics are known to cause colitis (not ulcerative colitis), why wouldn't they contribute to more severe forms of bowel disease?